Menu Close

What are Side Effects of Antidepressants? Antidepressants and Sexual Problems

Antidepressants that belong to the same class of antidepressant produce similar side effects. Antidepressants may cause withdrawal symptoms if abruptly discontinued. Withdrawal symptoms include nausea, vomiting, dizziness, headache, irritability, sleep disturbance, nightmares, psychosis, and seizures.

antidepressant side effects
antidepressant side effects

All antidepressants have a warning about use in children and adolescents. Antidepressants increased the risk of suicidal thinking, and suicidal behavior in short-term studies in children and adolescents with depression and other psychiatric disorders. Anyone considering the use of antidepressant in a child or adolescent must balance this risk ofsuicide with the clinical need for the drug. Patients who are started on therapy should be closely observed for clinical worsening, suicidal thoughts or unusual changes in behavior.

Common Side Effects of Antidepressants

Antidepressants can sometimes cause a wide range of unpleasant side effects, including:

  • nausea
  • increased appetite and weight gain
  • loss of sexual desire and other sexual problems, such as erectile dysfunction and decreased orgasm
  • fatigue and drowsiness
  • insomnia
  • dry mouth
  • blurred vision
  • constipation
  • dizziness
  • agitation
  • irritability
  • anxiety

Antidepressants and Sexual Problems

One of the more common “though not frequently talked about” side effects is decreased interest in sex or decreased ability to have an orgasm. As many as half the patients who get SSRIs report a sex-related symptom, says Bradley N. Gaynes, MD, MPH, associate professor of psychiatry at the University of North Carolina.

One way to address such symptoms is to add a different type of antidepressant or even a medication for erectile dysfunction, Gaynes says.

But it’s also possible that switching to another antidepressant will make these symptoms go away. Never stop taking the antidepressant without discussing it with your doctor. Stopping abruptly could cause serious withdrawal-like problems.

Posted in Antidepressants

Leave a Reply

Your email address will not be published.

Related Posts